Iowa, 2023

Hail in Iowa, May 8, 2023

May 8, 2023 · NWS OAX · 1 event in 1 county or zone

Low top, brief storms developed in western Iowa which produced some hail reports. One report met severe criteria in Monona County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Low top, brief storms developed in western Iowa which produced some hail reports. One report met severe criteria in Monona County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 8, 5:25 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, May 8, 5:25 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
625 PM CDT Mon May 8 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 144 PM CDT Mon May 8 2023

Key Messages:

 - A few isolated strong to severe thunderstorms possible this
  afternoon and evening in northeast Nebraska north of the Platte
  River. Large hail is the primary threat.

 - Additional chances for showers and thunderstorms in the
   forecast through the end of the week.

 - Temperatures at or just above seasonal norms through the end of
   the work week.

We have mostly clear skies across eastern Nebraska and western
Iowa this afternoon, though a couple fields of cu are starting to
develop over northeast Nebraska and down near Falls City in
southeast Nebraska. We do have some potential for a few isolated
strong to severe thunderstorms this afternoon across northeast
Nebraska, where a weak boundary seen in the obs field will be
triggering convection in a narrow band of modest instability,
where MUCAPE jumps up in excess of 1000 J/kg. Bulk shear in excess
of 40 kt could support a couple supercells capable of up to
quarter-size hail. Would likely need more CAPE for any larger
hail than quarter-size. South of the Platte River, not expecting
anything this evening through the overnight hours.

Tuesday, we see a shift back to southerly flow, advecting more
moisture back into the region. This brings back the shower and
thunderstorm potential across our entire area. Showers will be
fairly scattered in nature, with some places getting rain and
others not. Dynamics look fairly weak so not anticipating
anything severe.

Chances for showers and thunderstorms remain in the forecast
through at least next weekend. General troughiness to our west
will continue to eject bands of energy east towards the Central
Plains, but timing and location of these waves is difficult to
determine at this time as deterministic models are not in
agreement. Keeping the NBM's broad-brushed likely PoPs Wednesday
through Friday, with decreasing chances over the weekend. Friday,
the upper-low approaches our area which could provide our best
chance for organized severe thunderstorms, but much is still to be
determined, including the track and areas where severe weather
will be expected.

Temperatures through the rest of this week remain seasonable,
with highs in the upper 70s to low 80s, and overnight lows will
drop into the 50s to low 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 619 PM CDT Mon May 8 2023

Main weather concern for the TAF period is the possibility of weak
thunderstorms or rain showers tomorrow morning between 12 and 18Z.
At this issuance, it looks like KOFK has the best chance to
observe precipitation but confidence is too low to include.

Outside of precipitation chances, there will be wind shift. Over
the next 24 hours, winds will shift from the north to the east,
and then from the east to the south. Winds will also increase in
strength with gusts up to 20 mph forecast.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...McCoy
AVIATION...Fajman
Hazardous weather outlook, May 8, 1:12 PM CST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
212 PM CDT Mon May 8 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-090915-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
212 PM CDT Mon May 8 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible mostly north of the Platte
River this afternoon. SPC has a Marginal Risk of severe weather
for this area. These storms could become strong or severe but
will be few in number.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

There will be chances for thunderstorms recurrent in the forecast
through Friday, with some potential for stronger storms on
Friday. Low confidence in the potential for severe weather at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Omaha radar (KOAX), 106 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monona

When
May 8, 6:29 PM CST
Where
Monona County, 0.51 mi E of Mapleton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.170, -95.790

Monona County dispatch relayed a report from an officer in Mapleton of pea to quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097142.